The Mighty Logo

This Serious Side Effect Makes Me Scared About My New Psychiatric Medication

Editor's Note

Please see a doctor before starting or stopping a medication.

Mental illness is one of those things that, if it needs to be treated with medications, becomes much more complicated as time goes on. For some people, finding the right medication is the end of the journey of trial-and-error. Their medications can be effective for years, even decades, with only minor dosage changes necessary as metabolism slows with age. But for others, depending on diagnosis, changing medications can be something that they have to face much more often. Unfortunately, I find myself in the second group.

I have bipolar disorder II, and it is a mental illness characterized by instability. I’ve had to make major changes to my medications more times than I can count. And recently, I was speaking to my psychiatrist, and I told him I just really don’t think my medications are working anymore. So, he decided to start slowly shifting me off my current mood stabilizer and try a new one. The issue, and what scares me the most: the two, while they are in my system at the same time, can lead to some massively dangerous side effects.

Now, with many medications, severe side effects are rare. But my situation is different. I’ve had my own experience with rare side effects, so I am always wary to know what the less-common side effects are. And with the new medication I’ve started, it has me particularly scared.

One potential effect that has been reported is the development of something called Stevens-Johnson syndrome. It is a disease that is an effect of certain types of medication interactions. It is a skin disorder that involves the skin and mucous membranes underneath essentially dying and growing back. That doesn’t sound terrible right? Well, the issue is that it can progress to continue to kill more skin, and it can lead to some severe, deep and painful wounds in the skin. It is classified as a medical emergency, and at the first sign of symptoms, the response is to immediately go to an emergency room.

It usually requires hospitalization for pain management, addressing the underlying causes and ensuring the wounds heal properly without getting infected. If left untreated, it can lead to something called toxic epidermal necrolysis. It is essentially the same thing, but much worse, and often leads to irreversible damage to the skin and mucous membranes. It is characterized, at minimum, by 30% of the skin on the body dying.

Clearly this is something I’d like to avoid. The combination of the medications can lead to other serious effects, like seizures and tremors, but there is something particularly worrisome about the potential for Stevens-Johnson syndrome. In a study that analyzed the demographics of persons who were admitted to hospitals with the disease, a large majority of patients were of Asian descent. I am Asian, and Asians are 12 times more likely to develop the disease than Caucasian or Hispanic people.

So, all in all, I’m scared. The medication on its own can lead to this, but the chances are greatly increased by the combination of the other medications I am on, and the fact that I belong to a demographic that is significantly more susceptible to developing it.

But what does this say about medications overall? Maybe you’ve recently changed medications, and after reading the list of side effects, get scared or nervous about the potential of developing a serious one. I wish I had more comforting words than this, but this is what I can say: there is a reason the more serious side effects are classified as rare. Dangerous medications tend to not be used in regular medical practice. And if you are concerned, speak to your doctor. Competent health care providers don’t prescribe medications unless they believe the benefits will outweigh the potential costs, costs that aren’t even guaranteed to occur.

Speaking to your health care provider regularly, especially during medication changes, is vital to ensure you stay well-informed about what you are taking every day. The last thing I want to do is take pills for reasons I don’t know. If your doctor says they want to prescribe you a new medication, or change your current medications, don’t be afraid to ask questions, including critical questions. If you don’t think it’s a good idea, speak up. Ultimately, you are in a doctor’s office to get help. And while you may not have gone to medical school, you still have the right to know everything about what treatments you are receiving. If you have a doctor you trust, and they insist the medication is safe and/or worth it, you should always ensure you follow your provider’s instructions carefully. Don’t stop medications on your own, and don’t take medications in the incorrect amount, or a time of day when you aren’t supposed to.

While you should follow your doctor’s instructions, you have the right to know what you are doing for your health. Don’t be afraid of the tough conversations about medicine. Ask your doctor what they are prescribing you, how it will benefit you, what are the side effects in detail, what you should expect to feel or experience, what are good and bad signs after taking the medication for a while, etc. The more information patients have, the better the treatment will be. Currently, I’m a little scared about my situation. But I’m lucky to have a doctor I trust, and who explains what he is doing to me. And if you do start to experience things that seem like red flags, call your doctor and let them know. The more information they have, the better they can coordinate your treatment plan.

Overall, the message I want to get across: make sure you get the information you want, and need, from your health care provider. Inversely, make sure you keep your provider informed of even the smallest side effects you feel. I certainly hope I do not need to go to the emergency room, but the fact that I know what to do if things do start to develop gives me a great deal of comfort. Stay informed, keep others informed, stay safe, and you will find a treatment plan that works for you. Don’t give up hope for relief; it is out there, but it just might take more work than you’d like or expected. I believe in you. Keep going.

Photo by Matt Wildbore on Unsplash

Conversations 6